ADHD treatment causes young boys to develop female sex organs
Tue, 26 May 2009 12:00a.m.
A drug used to treat ADHD children is causing concern in the United States.
It is called Risperdal and it is supposed to be used primarily for adults with sever psychological problems.
But last year it was prescribed more than 6.5 million times.
The side effects include young males developing female sex organs.
Nineteen-year-old John was just seven when he began taking Risperdal for ADD.
Even though the FDA approved the drug only for adult patients who were psychotic, John's doctor and others widely prescribed it to kids for less severe behaviour problems.
Once taking Risperdal, John's mum says he became aggressive, sleepy, and developed bowel problems. But the biggest shock came when he was 14 and started developing women's breasts.
“He asked me if he was a girl,” she says.
It turns out Risperdal can increase production of a hormone called prolactin, which stimulates breast growth. It is called gynecomastia – and it is irreversible.
Risperdal and other so-called "atypical anti-psychotics" have exploded in use.
Hundreds of thousands of kids have been prescribed Risperdal in the 14 years it has been on sale - long before the FDA approved it for very limited pediatric use in 2006.
John and most of the other children were not psychotic at all, but were given Risperdal for behaviour disorders including autism and ADD.
Attorney Stephen Sheller is suing Janssen, which makes Risperdal. He claims Janssen marketed Risperdal for unapproved uses in children, downplayed serious risks like diabetes and seizures. Janssen would not agree to an interview but told us the breast growth risk is "clearly stated in the FDA-approved" labelling, and "we only promote our products for their FDA-approved indications."
Nobody knows how often it happens. But in Janssen's own clinical trials with fewer than 2,000 children (1,885), 43 developed the abnormal breasts.
Mr Sheller represents John and nine other boys – one of whom was only four when he developed a breast on one side and began producing milk.
The treatment for the unbridled breast growth is as unthinkable as the disorder: painful removal of the breasts. Eventually, the boys can appear normal again.
The family's lawsuit is still in court.
But John’s mother says surgery did not fix all of the problems from the medicine.
When asked if John still thinks he’s a girl his mother wells up and cries before answering, “yes.”
As for Risperdal - it's still on the market. And families say putting even more children at risk.
Post a Comment
Before commenting, please take the time to read our moderation guide
(Won't be published)
4/05/2013 12:33:12 a.m.
Pamela Collins wrote:
My 13 year old had taked the risperdal for some ttime and he has very enlarged breasts and nipples. He is to embarrassed to take is shirt off and is made fun of all the time if there is anything that can be done please help...we can't afford to get surgery and his life will never b the same because of this...breaks my heart that we were never made aware of the side efects of this drug and he was being treated for ADHD wich he didn't evn have...something needs to be done!!!!
20/04/2013 11:28:36 a.m.
mary kynard wrote:
My son is fifthteen,has been taking the medication forabout one year. He has develope breast,smacking his lips,weight gain,depression,and tired all the time. I would like to know if we have a case.
30/01/2013 5:07:30 p.m.
My son 7 nearly 8 in two months
He has been on risperidal since he was 5. He has gained so much weight. He weighs at least 100 lbs. Just today I noticed him getting boobs. Then tonight i saw the commercial on tv. I feel sick.
11/06/2012 12:21:45 p.m.
The same thing happened to me. I am 12 years old and I took it about two years ago, then stopped after using it for about 6 months. I noticed I started gaining weight and started forming breasts. Now a couple of months ago my my genitals dropped. Then they shrunk a few weeks later. I can never live a normal life. I can't take my shirt off and I get mad fun of every day. I lost all my confidence and now can barely talk to girls. I've been working out and dieting for months now and all I have to show for it is an empty stomach and a lack of confidence. All I have to do is get surgery to get my life back on track. Are you kidding me?!?! These people better get what the got coming to them I hope me and any body else that has the same problem can get enough money for surgery, confidence, self esteem, and a normal life.
4/03/2011 3:40:59 p.m.
Kim Cariou wrote:
My son has been on resperidal for years and now he is 13 years old and growing breasts and has small genitals. What can be done?Kim Cariou
14/11/2010 1:40:33 a.m.
Antony Matias wrote:
This company, Janssen, should be fined millions of dollars for the damages they have caused. There was this skinny hairless 18 year old boy who had to breastfeed puppies to get rid of the excess milk some 12 years ago in Malaysia. He suckled them completely shirtless in his room, lying on his side. The pups used to suck greedily on his nipples until they stood out like a woman's. Risperdal!!
27/06/2010 6:44:07 p.m.
i also a young child who took risperadol developed this and was actually able to produce milk, my dr never informed me of this side effect, however is toped before breasts began growing, it caused enlarged nipples that im forever embaresed by. thanks assholes for not telling me cannabis works just as well....
20/10/2009 9:13:29 a.m.
I am a chemistry student currently doing a report on this drug and I find in this article, isn't the medical professional the one at fault here for not considering the side effects that could of become evident. It is stated in the data sheet which the doctor should of read about the drug. Also although Risperdal was approved for treatment of irritability in autistic children (5 - 16years) notice the part autistic. I don't believe the boy John here had autism. No in fact he had ADHD which is miles away from autism which the result of a genetics.
Of course I do not know all the facts and I sympathise with those affected (though sympathy won't do anything not my fault I'm empathetic) I still am of the belief that Janssen is not the one at fault here.
This drug like any other drug has side effects and perhaps more thought should be put into prescriptions before prescribing drugs to a patient that does not have the disease the drug is specified for.
16/10/2009 2:59:46 a.m.
This is amazing to me, I have a 14 year old son who also takes this med. and has also developed breast. Needless to say he is going to the Doctor and getting off of this med. He has been taking Risperdal for the last 6 to 7 years. I would like to speak to Attorney Stephen Sheller if at all possible. Thank you Jodi
A special investigation has revealed that a month on from the Bangladeshi factor...
A multi-million-dollar dispute involving one of the country's richest men is due...
After the tornado alarm went off, students at Plaza Towers, in Oklahoma, scrambl...
Six fire crews are tackling a large blaze in Sydney's CBD, as smoke pours out of...
Video has emerged of what is perhaps China's worst scooter driver....
Copyright © 2013 MediaWorks TV. All Rights Reserved.